CSN Login
Members Online: 8

You are here

Osteoporosis after hormone therapy

FreddyJoe
Posts: 45
Joined: Dec 2010

Has any one experienced osteoporosis as a result of hormone therapy after radiation treatment?  My Dr. has suggested osteoporosis drugs, but I an not comfortable with the side effects of them.  I don't think the Drs would have checked for it if I had not had a bone density test at a free Health Fair.  

Old-timer's picture
Old-timer
Posts: 196
Joined: Apr 2011

Based on a recommendation from my urologist, I take two tablets daily of 500 mg of Calcium with 400 IU of Vit D. I had a bone density test about six years ago and, at the recommendation of a different doctor, I am scheduled to take another test within a few weeks. No indication of osteoporosis at any time. I had radiation 10 years ago; I have been on hormone therapy seven years. Nobody has even discussed osteoporosis drugs to me. I did not know that such a drug existed. I don't know what this has to do with this subject, but I am proud to mention that I am 89 years of age.

Hope this is helpful; good luck to you.

Old-timer

Old Salt
Posts: 720
Joined: Aug 2014

The test that you took at the health fair must have been  the 'quickie' one. I highly recommend that you follow up with the more informative DEXA (also called DXA) scan. This scan will give you bone density numbers for hip, spine etc. and can be a baseline prior to hormone therapy.

If you repeat the test after one year of hormone therapy, you will find out if your bone density has changed. This will allow you to decide whether you want to start one of the osteoporosis drugs. No doubt that these drugs have side effects, so you are correct in questioning their use.

Personal: Much to my surprise I found out that I had osteoporosis of the spine and osteopenia in my hips, prior to hormone therapy. Started taking extra calcium (+ magnesium + vitamin D) and forced myself to exercise more (weight bearing exercises). Also got one dose of Reclast, which in my opinion, is the best of the biphosphonate drugs because it is infused (once a year), minimizing stomach troubles. But these are serious issues and advantages should be carefully weighed against disadvantages of taking one of the anti-osteoporosis drugs.

FreddyJoe
Posts: 45
Joined: Dec 2010

I did have a bone scan after I showed the test results from the health fair to the Dr.   I have no prior scans for a base line.  I am now taking calcuim and vitamin D twice per day per the Drs instructions.  I have acid reflux, and it looks like the pills for osteoporosis could make this worse, amoung other side effects.  I doubt my insurance would pay for the infused drug, many do not.

Old Salt
Posts: 720
Joined: Aug 2014

The chemical name is zoledronic acid; it's what I got (much less expensive).

IF (that's a big IF) you want to go this route, I (perhaps with help of your doctor) would fight with the insurance company, and use the acid reflux argument, if necessary. But as I wrote before, you need to decide if the risk of breaking a bone is worth it. The DEXA scan results should have listed the 10-year probablility of a fracture (mine was 12.6%).

Whatever, keep on walking and taking those Ca etc. supplements.

VascodaGama's picture
VascodaGama
Posts: 3013
Joined: Nov 2010

Freddy

Hormonal treatments are risky for bone deterioration and PCa likes to spread to “freaky” bone. It is common for doctors to add a bisphosphonate to the HT protocol, such as Fosamax pills, of patients that have taken HT drugs on/off for several years, which has been your case since 2010. Prolia or Zoladex are recommended in PCa patients as injection or through DV. Supplements and typical diets are palliative ways to protect bone before these become at high risk. Commonly one takes vitamin D plus calcium tablets, and eat loads of fatty fish, dark-leafy greens, etc.
Bisphosphonates may become prejudice if taken during long periods and may cause Osteonecrosis of the Jaw. It is recommendable to have tooth repairs before embarking of bisphosphonate treatments.

Here are materials for you to read;

http://www.healthline.com/health-slideshow/calcium-rich-foods#1

http://emedicine.medscape.com/article/1447355-overview

http://www.cancerresearchuk.org/about-cancer/cancers-in-general/cancer-questions/about-bisphosphonates-and-jaw-problems

The best way to find your bone health status is to submit to a DEXA scan that most health insurances cover. Even if one has to pay out of his pocket such densitometry scan is a cheap procedure worth all pennies spent on it. As older as we get the condition is poor and PCa treatments will still turn it worsen. I have osteopenia at -1.2 (osteoporosis starts at -2.5) so that I am attentive to what I eat.

Best wishes in your continuing journey,

VGama

stoniphi's picture
stoniphi
Posts: 54
Joined: Mar 2015

...when I caught myself as I fell after tripping one morning while on my daily 7 mile run with my Labrador Retreiver. I hit the sidewalk with both palms and forearms down, was moving at about 6 mph. Broke a metatarsal, shattered a knuckle beyond repair and cracked my ulna all of the way through. Hurt pretty bad for a long time.

 

I am 200 pounds though, weight lifter and black belt karateka. My bones were somewhat heavier than most folks before PCa treatments due to 45 years of power breaking practice, when I got the bone scan they had reverted to "normal". The docs gave me Prolia to go along with the Eligard every 6 months. The side effects from that were as unpleasant as the ADT chemo, radiation and surgery. Frown I quit my board breaking practice 2 & 1/2 years ago, but plan to get back to that as soon as my testosterone comes back up from "undetectable". Still run and lift weights, but the results are far from what they used to be without the chems. I too take a calcium + vitamin D suppliment. Hopefully this October's blood test will show some level of T...and NO detectable PSA.

FreddyJoe
Posts: 45
Joined: Dec 2010

I am now taking calcium and vitamin D, and will wait a while before deciding on any or the meds.   I am now off the Hormones and my PCA is almost undetectable.  I lost 2 teeth in the past year so I do not like the idea of the injections, and with the acid reflux I do not like the idea of the pills.  They have to be taken just after waking up, with water only for 30 min., before anything else and one can not lay back down or risk damage to the esophagus.   I sort of rushed into the cancer treatment when I heard the word, am not going to make any more quick decisions on my health before I have time to think and research.

Subscribe to Comments for "Osteoporosis after hormone therapy"